Use of a xanthine oxidase inhibitor in autoimmune hepatitis.

Hepatology. 2013 Mar;57(3):1281-2.

Al-Shamma S, Eross B, Mclaughlin S.

Department of Gastroenterology, Royal Bournemouth Hospital, Bournemouth, UK. safa.al-shamma@rbch.nhs.uk

Abstract

A 62-year-old woman with type 1 autoimmune hepatitis (AIH) failed to sustain remission when steroids were withdrawn from a regimen of steroids and azathioprine (AZA). Thiopurine metabolites revealed elevated 6-MMP (6-methyl mercaptopurine) and low 6-TGN (6-thioguanine nucleotide) consistent with AZA-induced hepatotoxicity. Introducing the xanthine oxidase inhibitor allopurinol led to rapid normalization of alanine aminotransferase (ALT) and discontinuation of steroids.

PMID: 23238820

 

Commentary

Our reported patient with autoimmune hepatitis (AIH) 1 was struggling with ongoing abnormal liver function (LFTs) despite adherence to her treatment which included azathioprine (AZA.) She was requiring high-dose steroid therapy with all of its associated side-effects. We decided to try to optimise her AZA drug therapy prior to changing onto alternate immunosuppression since AZA, we believe, remains the best available agents for the management of AIH. We therefore sought to determine whether we can use a similar optimisation technique utilised in inflammatory bowel disease (IBD) through the addition of the xanthine oxidase inhibitor allopurinol.

Azathioprine (AZA) is a purine analogue prodrug of 6-mercaptopurine (6-MP) with immunosuppressive properties. It is currently widely used for the management of numerous conditions such as IBD, AIH) and post-transplant immune suppression. Though AZA is often highly effective, it is not always well-tolerated and can cause significant adverse events including lethargy, nausea, vomiting and deranged liver function test (LFTs) leading to discontinuation in 10-20%2. The latter side-effect is particularly pertinent in the context of AIH since normalisation of LFTs is not only a vital goal but also an essential method of monitoring response and remission.

The main active metabolite following AZA breakdown is 6-thioguanine (6-TGN). Adverse effects secondary to AZA seem to be related to the break down product 6-methyl mercaptopurine (6-MMP.) The breakdown metabolites are produced through three enzymatic pathways (Figure 1.) Some patients have what might be considered a skewed metabolism where a disproportionate elevation in 6-MMP compared to 6-TGN leads to abnormal LFTs, often in a cholestatic manner (with more significant elevation in alkaline phosphotase – ALP.) This is known as hypermethylation and may be associated with more side-effects leading to discontinuation.

Allopurinol is an inhibitor of xanthine oxidase (XO) one of the three metabolic pathways for AZA. It was first developed to enhance the efficacy of AZA in the management of malignancy but no significant benefit was gained. It was subsequently found to be effective in the management of gout and has since been used for that purpose.

Recently, the potential benefit of adding allopurinol has been exploited in IBD patients (but not AIH) intolerant to AZA due to side-effects or deranged LFTs often as a result of hypermethylation3. A significant reduction in the dose of AZA (typically to 25-33%) is facilitated by allopurinol co-administration, the concept being that XO inhibition by allopurinol will lead to increased shunting via the other enzymatic pathways. This, in turn, allows for a greater production of the active metabolite 6-TGN with reduction of 6-MMP (Figure 1.)

Figure 1

Thiopurine metabolism.

Azathioprine (AZA) and 6-mercaptopurine (6-MP) are metabolized along 3 competing routes: an oxidative pathway via xanthine oxidase (XO), yielding thiouric acid (6-TU); S-methylation via thiopurine methyltransferase (TPMT), yielding 6-methylmercaptopurine ribonucleotides (6-MMP); and active nucleotide metabolite formation via hypoxanthine-guanine phosphoribosyltransferase (HPRT). 6-TGN: 6-thioguanine nucleotides.

Safa Al-Shamma-1

The exact mechanism that corrects the ‘skewed’ metabolism pathway is unclear. Recent evidence suggests a role for an increase in HPRT activity. Additionally, there appears to be increased TPMT inhibition through production of thioxanthine, which is found in higher concentrations in the urine of patients receiving AZA/allopurinol co-therapy4. Regardless of the exact mechanism, demonstrable improvement in LFTs as well as side-effects have been consistently found with this combination.

In our reported patient with AIH, we wanted to see if we could persevere with AZA despite likely AZA-induced deranged LFTs. The patient demonstrated a classic hypermethylation skewed metabolism. A repeat liver biopsy had shown no evidence of any active AIH so we assumed the cholestatic LFTs derangement was caused by hypermethylation. The addition of allopurinol (with appropriate AZA dose reduction) rapidly led to normalisation of LFTs and confirmation of remission. The patient has remained in full remission for almost 2 years since.

This was the first reported case of allopurinol/AZA co-therapy in AIH. We have since treated a further AIH patient with the same problem with successful outcome5. Since our publication, a case series of 8 AIH patients successfully treated with allopurinol/AZA co-therapy has since been published6.

In conclusion, our case report has demonstrated that AZA-induced hypermethylation in treated AIH patients can be managed successfully by the addition of allopurinol and reducing AZA dose by 25-33%. This corrects the skewed pathway with appropriate improvement in LFTs, akin to IBD patients treated similarly. This proof of concept report represents a significant step forward in managing AIH patients with AZA, which remains the best available immunosuppressive drug for AIH.

 

References:

1. Al-Shamma S, Eross B, Mclaughlin S. Use of a xanthine oxidase inhibitor in autoimmune hepatitis. Hepatology 2013; 57: 1281–2.

2. Gisbert JP, Gonzalez-Lama Y, Mate J. Thiopurine-induced liver injury in patients with inflammatory bowel disease: a systematic review. Am J Gastroenterol 2007;102(7):1518-27

3. Ansari A, Elliott T, Baburajan B et al. Long-term outcome of using allopurinol co-therapy as a strategy for overcoming thiopurine hepatotoxicity in treating inflammatory bowel disease. Aliment Pharmacol Ther 2008;28(6):734-41

4. Blaker PA, Arenas-Hernandez M, Smith MA et al. Mechanism of allopurinol induced TPMT inhibition. Biochem Pharmacol. 2013 Aug 15;86(4):539-47. doi: 10.1016/j.bcp.2013.06.002

5. S. Al-Shamma, R. McCrudden, S. McLaughlin. Letter: allopurinol co-therapy is safe and effective in autoimmune hepatitis. Volume 37, Issue 9, page 919, May 2013

6. de Boer YS, van Gerven NMF, de Boer NKH, Mulder CJJ, Bouma G, van Nieuwkerk CMJ. Allopurinol safely and effectively optimizes thiopurine metabolites in patients with autoimmune hepatitis. Aliment Pharmacol Ther 2013; 37: 640–6

Multiselect Ultimate Query Plugin by InoPlugs Web Design Vienna | Webdesign Wien and Juwelier SchönmannMultiselect Ultimate Query Plugin by InoPlugs Web Design Vienna | Webdesign Wien and Juwelier Schönmann